Alert archive / Ohio / Flash Flood Warnings in 2015

Flash Flood Warning 29, NWS Wilmington, OH

September 3, 2015Fairfield County, Franklin County, Ohio

NWS Wilmington, OH issued this flash flood warning at Sep 3, 2015, 8:04 PM EDT for Fairfield County, Franklin County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2015, 8:04 PM EDT (00:04 UTC)
Expired
Sep 3, 2015, 11:00 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Fairfield County, OH, Franklin County, OH

The radar

The Cincinnati radar (KILN), 103 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 8:38 PM EDTFLOOD1 N Groveport, OHHIGH WATER REPORTED ON HAMILTON ROAD NORTH OF GROVEPORT.
Sep 3, 8:38 PM EDTFLOOD5 E Downtown Columbus, OHHIGH WATER REPORTED AT E MAIN STREET AND BARNETT ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2015-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2015-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WGUS51 KILN 040004
FFWILN
OHC045-049-040300-
/O.NEW.KILN.FF.W.0029.150904T0004Z-150904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
804 PM EDT THU SEP 3 2015

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN CENTRAL OHIO...
  NORTHWESTERN FAIRFIELD COUNTY IN CENTRAL OHIO...

* UNTIL 1100 PM EDT.

* AT 802 PM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE 
  ALREADY FALLEN. HEAVY RAIN CONTINUES TO FALL WITH ANOTHER TWO 
  INCHES POSSIBLE. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE 
  FLASH FLOODING TO OCCUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLUMBUS...REYNOLDSBURG...UPPER ARLINGTON...GAHANNA...
  PICKERINGTON...BEXLEY...CANAL WINCHESTER...GROVEPORT...OHIO STATE
  UNIVERSITY...WHITEHALL...OBETZ...LITHOPOLIS...CARROLL...BRICE...
  PORT COLUMBUS AIRPORT AND BLACKLICK ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. 

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3979 8269 3980 8291 4004 8306 4005 8278
      4002 8277 3994 8278 3994 8274

$$

CONIGLIO
1 follow-up statement
313 
WGUS71 KILN 040251
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1051 PM EDT THU SEP 3 2015

OHC045-049-040300-
/O.EXP.KILN.FF.W.0029.000000T0000Z-150904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN OH-FAIRFIELD OH-
1051 PM EDT THU SEP 3 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FRANKLIN AND NORTHWESTERN
FAIRFIELD COUNTIES WILL EXPIRE AT 1100 PM EDT...

THE HEAVY RAIN HAS ENDED AND WATER WAS RECEDING. SIGNIFICANT 
FLOODING IS NO LONGER EXPECTED TO POSE A THREAT.

PLEASE REPORT PREVIOUS FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING YOUR REPORT
VIA SOCIAL MEDIA.

LAT...LON 3979 8269 3980 8291 4004 8306 4005 8278
      4002 8277 3994 8278 3994 8274

$$

HICKMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 7:32 PM EDT, 32 minutes earlier.

Area forecast discussion, Sep 3, 7:32 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
732 PM EDT THU SEP 3 2015

.SYNOPSIS...
A WEAK UPPER DISTURBANCE WILL LINGER ACROSS THE GREAT LAKES REGION
INTO THE WEEKEND BEFORE DISSIPATING. THIS WILL CONTINUE THE CHANCE
OF SHOWERS AND THUNDERSTORMS IN ADDITION...VERY WARM AND HUMID
CONDITIONS WILL PERSIST.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
ISOLATED TO SCATTERED CONVECTION ACROSS THE EASTERN COUNTIES
SHOULD MOVE OUT OF THE AREA LATE THIS AFTERNOON. THEN THE QUESTION
IS WHETHER ADDITIONAL STORMS WILL FORM NORTH OF THE REGION IN
UNSTABLE AIR MASS JUST SOUTH OF ACTIVITY THAT HAS BEEN MOVING
ACROSS MICHIGAN. HIGH RESOLUTION GUIDANCE SUGGESTS THAT THIS WILL
OCCUR AND DROP INTO THE FAR NORTHERN COUNTIES THIS EVENING. ANY
ACTIVITY SHOULD WEAKEN QUITE A BIT BY THE TIME IT REACHES THE I-70
CORRIDOR OVERNIGHT. HAVE INCLUDED CHANCE POPS TO ACCOUNT FOR THIS
POTENTIAL. FORECAST LOWS A BLEND OF PERSISTENCE AND COOLER MOS
NUMBERS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
THERE IS A REASONABLY CONSISTENT SIGNAL THAT A WEAK BOUNDARY WILL
EXIST ACROSS THE NORTHERN COUNTIES WHICH SHOULD SERVE AS A FOCUS
FOR MORE STORMS ON FRIDAY ESPECIALLY WITH WEAKENING UPPER LOW
OVER THE GREAT LAKES WOBBLING A BIT FURTHER SOUTH. THIS ACTIVITY
SHOULD DIMINISH DURING THE EVENING. MORE SCATTERED STORMS WILL BE
POSSIBLE ON SATURDAY...PERHAPS A BIT FURTHER EAST THAN FRIDAY...
AS SHEAR AXIS LEFT OVER FROM THE UPPER SYSTEM WILL REMAIN ACROSS
THE REGION. EXPECT ANY CONVECTION TO END WITH LOSS OF HEATING
SATURDAY EVENING. IN A STAGNANT PATTERN WITH NO CHANGE IN AIR
MASS...SHOULD CONTINUE TO BE ONLY MINOR VARIATIONS IN TEMPERATURES
FROM DAY TO DAY AND NIGHT TO NIGHT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
SOUTHERLY FLOW WILL ALLOW FOR TEMPERATURES TO CLIMB INTO THE MID 80S
TO NEAR 90 DEGREES ACROSS THE FA SUNDAY THROUGH TUESDAY.  SUNDAY
THROUGH TUESDAY WILL PRIMARILY BE DRY HOWEVER A FEW STORMS WILL BE
POSSIBLE ACROSS NW PORTIONS OF THE FA TUESDAY AFTERNOON INTO TUESDAY
NIGHT AS THE NEXT SYSTEM APPROACHES.

ON WEDNESDAY A FRONTAL BOUNDARY WILL MOVE INTO THE AREA BRINGING
BETTER CHANCES OF PRECIPITATION TO THE REGION.  THERE ARE SOME
DIFFERENCES WITH THE MODELS ON HOW QUICKLY THIS FEATURE MOVES OUT
AND WHETHER OR NOT A SECONDARY AREA OF LOW PRESSURE MOVES ALONG THE
FRONT AND LINGERS PRECIPITATION ACROSS THE REGION.

THE ECMWF FAVORS THE SLOWER SOLUTION WITH THE SECONDARY AREA OF LOW
PRESSURE. DECIDED TO LINGER THE PRECIPITATION LONGER THAN THE GFS
HOWEVER NOT AS LONG AS THE ECMWF. TEMPERATURES WILL BE COOLER ON
WEDNESDAY WITH PRECIPITATION AROUND THE REGION AND ON THURSDAY
AFTER THE PASSAGE OF THE FRONT.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
EXPECT MAINLY VFR UNDER HIGH PRESSURE. ISOLATED THUNDERSTORMS
THAT FORMED IN THE HUMID AIRMASS WILL DISSIPATE FOR THE MOST PART
WITH LOSS OF DAYTIME HEATING. HOWEVER...MORE THUNDERSTORMS COULD
AFFECT CMH AND LCK LATER TONIGHT WHEN A DISTURBANCE ALOFT MAY AID
CONVECTIVE DEVELOPMENT. UNDER MAINLY CLEAR SKIES...BR IS FORECAST
TO REDUCE VISIBILITIES TONIGHT. ISOLATED THUNDERSTORMS ARE
EXPECTED AGAIN ON FRIDAY IN THE PERSISTENTLY HUMID AND UNSTABLE
AIRMASS. WINDS WILL REMAIN UNDER 10 KNOTS OUTSIDE OF
THUNDERSTORMS.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...NOVAK
AVIATION...CONIGLIO
Hazardous weather outlook, Sep 3, 5:00 AM EDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT THU SEP 3 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-040900-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY-
GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT THU SEP 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 3, 4:12 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
412 PM EDT THU SEP 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     KCMH PORT COLUMBUS APT  40.00N 82.89W
09/03/2015  M60 MPH          FRANKLIN           OH   ASOS

&&

BUTNER
Special weather statement, Sep 3, 5:14 PM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
514 PM EDT THU SEP 3 2015

OHZ056-032145-
LICKING OH-
514 PM EDT THU SEP 3 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LICKING COUNTY
UNTIL 545 PM EDT...

AT 514 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
CENTERBURG...MOVING EAST AT 5 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
GRANVILLE...JOHNSTOWN...HARTFORD...FREDONIA AND US ROUTE 62 AT STATE
ROUTE 661.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4008 8250 4014 8276 4028 8275 4028 8272
      4026 8248
TIME...MOT...LOC 2114Z 276DEG 6KT 4024 8270

CONIGLIO
Special weather statement, Sep 3, 7:46 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
746 PM EDT THU SEP 3 2015

OHZ055-056-064-065-040015-
PICKAWAY OH-LICKING OH-FRANKLIN OH-FAIRFIELD OH-
746 PM EDT THU SEP 3 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PICKAWAY...
SOUTHWESTERN LICKING...EASTERN FRANKLIN AND FAIRFIELD COUNTIES UNTIL
815 PM EDT...

AT 745 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER CANAL
WINCHESTER...MOVING SOUTHEAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...LANCASTER...REYNOLDSBURG...GROVE CITY...GAHANNA...
PICKERINGTON...BEXLEY...PATASKALA...CANAL WINCHESTER...GROVEPORT...
BALTIMORE...MILLERSPORT...PLEASANTVILLE...SUMMIT STATION...
WHITEHALL...ETNA...NEW ALBANY...OBETZ...ROYALTON AND LITHOPOLIS.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 I-70 IN OHIO BETWEEN MILE MARKERS 98 AND 121.
 I-71 IN OHIO BETWEEN MILE MARKERS 101 AND 110.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3957 8267 3957 8269 3991 8309 4010 8283
      3978 8241
TIME...MOT...LOC 2345Z 309DEG 20KT 3984 8279

CONIGLIO

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:31 PM EDTSpecial Weather StatementILNFairfield, Franklin29 min
Sep 4, 2:05 PM EDTSpecial Weather StatementILNAuglaize25 min
Sep 4, 2:27 PM EDTSevere Thunderstorm WarningILNAuglaize, Mercer48 min
Sep 4, 2:29 PM EDTAreal Flood AdvisoryILNAuglaize, Mercer3 hr
Sep 4, 2:34 PM EDTSpecial Weather StatementILNHardin26 min
Sep 4, 2:44 PM EDTSevere Thunderstorm WarningILNAuglaize, Hardin, Logan, Mercer, Shelby46 min
Sep 4, 3:12 PM EDTSpecial Weather StatementILNUnion33 min
Sep 4, 3:19 PM EDTSevere Thunderstorm WarningILNHardin26 min
Sep 4, 3:26 PM EDTAreal Flood AdvisoryILNHardin, Logan, Union3 hr
Sep 4, 3:27 PM EDTSpecial Weather StatementILNMercer33 min
Sep 4, 3:32 PM EDTSpecial Weather StatementILNShelby28 min
Sep 4, 3:36 PM EDTSpecial Weather StatementILNMontgomery24 min
Sep 4, 3:47 PM EDTSpecial Weather StatementILNUnion28 min
Sep 4, 3:59 PM EDTSpecial Weather StatementILNGreene31 min
Sep 4, 4:10 PM EDTSpecial Weather StatementILNFranklin, Union50 min
Sep 4, 4:15 PM EDTAreal Flood AdvisoryILNGreene, Montgomery2 hr
Sep 4, 4:20 PM EDTSevere Thunderstorm WarningILNDelaware, Franklin, Madison, Union40 min
Sep 4, 4:35 PM EDTSevere Thunderstorm WarningILNFranklin, Madison, Pickaway40 min
Sep 4, 4:36 PM EDTAreal Flood AdvisoryILNDelaware, Franklin, Madison, Union3 hr
Sep 4, 4:49 PM EDTSpecial Weather StatementILNWarren26 min
Sep 4, 4:59 PM EDTSpecial Weather StatementILNFayette31 min
Sep 4, 5:02 PM EDTSpecial Weather StatementILNGreene28 min
Sep 4, 5:05 PM EDTSpecial Weather StatementILNFranklin25 min
Sep 4, 5:28 PM EDTSpecial Weather StatementILNWarren32 min
Sep 4, 5:44 PM EDTSpecial Weather StatementILNDarke, Mercer31 min
Sep 4, 6:07 PM EDTSpecial Weather StatementILNHocking23 min
Sep 4, 6:33 PM EDTSpecial Weather StatementILNHamilton27 min
Sep 4, 6:51 PM EDTAreal Flood AdvisoryILNHamilton3 hr
Sep 4, 6:58 PM EDTFlash Flood WarningILNHamilton3 hr
Sep 4, 7:01 PM EDTSevere Thunderstorm WarningILNHamilton44 min
Sep 4, 7:06 PM EDTSpecial Weather StatementILNButler24 min
Sep 4, 7:28 PM EDTSpecial Weather StatementILNButler32 min
Sep 4, 7:44 PM EDTAreal Flood AdvisoryILNHamilton3 hr

Nearby

Flash Flood Warnings in Ohio, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.